How to Recognize a Lyrica Overdose (& Next Steps)

Nonmedical use of Lyrica greatly amplifies the odds for a toxic overdose.

If a Lyrica overdose is suspected, seek immediate medical help.

Lyrica Basics

The active ingredient in Lyrica is pregabalin. The medication is an anticonvulsant tranquilizer that is commonly prescribed to treat nerve pain.

Lyrica is marketed as an alternative to opioid medications. Like opioid drugs, however, you can overdose on Lyrica, and it can be fatal without swift medical intervention.

Both mental and physical symptoms indicate an overdose. The risk of an overdose increases when Lyrica is mixed other drugs or when it is misused.

The U.S. Drug Enforcement Administration (DEA) classifies Lyrica as a Schedule V controlled substance, which means that it does have documented potential for abuse. Lyrica may be misused by taking the medication outside of prescribed and recommended doses, without a prescription, or in a manner other than as prescribed, such as crushing the tablet and snorting the powder.

YOU’RE NOT ALONE AND WE CAN HELP. ENTER YOUR PHONE NUMBER TO RECEIVE A CALL FROM A TREATMENT SPECIALIST.

YOU’RE NOT ALONE AND WE CAN HELP. ENTER YOUR PHONE NUMBER TO RECEIVE A CALL FROM A TREATMENT SPECIALIST.

How Overdose Happens

The Medication Guide for Lyrica reports that the daily recommended dose of the drug is not to exceed 600 mg (milligrams). Doses higher than that may have toxic effects.

The World Health Organization publishes that pregabalin doses that are 25 times the daily recommended safe amount, or 15,000 mg, have been known to cause an overdose. The United Kingdom (UK) reported 111 deaths involving pregabalin in 2016.

Lyrica Overdose

Lyrica is also commonly mixed with other drugs, like opioids, to amplify their effects, the Pain News Network reports. Mixing Lyrica with other drugs raises the odds for experiencing an adverse negative reaction, which can be life-threatening.

The Emergency Medicine Journal publishes that 60 percent of patients seeking medical care in an emergency department (ED) for an adverse reaction involving recreational use of pregabalin presented with seizures, and 20 percent needed to be admitted to the ICU. Doses in these cases ranged from 500 mg to 1,400 mg of the drug.

Overdose Signs

Signs of a Lyrica overdose include:

  • Mood swings or changes
  • Tremors
  • Sweating
  • Mental confusion
  • Feeling fatigued, drowsy, and tired
  • Agitation
  • Restlessness
  • Depression
  • Irregular blood pressure and heart rate
  • Difficulties breathing
  • Possible loss of consciousness

If another drug, such as an opioid, was taken as well, there may be additional side effects that are not listed here. When the medication is mixed with another drug, the toxic dosage can be much lower than what it would be if Lyrica were taken alone.

Most Lyrica overdoses are unintentional.

If the drug is used in a way other than intended — if it is crushed, chewed, or cut and then snorted, for instance — the odds for a toxic and potentially life-threatening overdose at even smaller amounts increase.

If you notice any out-of-character behaviors or any of the listed physical signs of an overdose, seek professional medical help right away.

Help for a Lyrica Overdose

The first thing to do in the event of a suspected Lyrica overdose is call 911.

An overdose on Lyrica can cause coma, brain damage, and even death. The faster help is received, the better.

While waiting for the paramedics to arrive, try and keep the person in a safe and quiet space and as calm as possible. Stay calm yourself and speak in soothing tones.

If the person is lying down, put them on their side. This can prevent them from potentially choking on their vomit.

Keep them from ingesting anything else or moving around too much if you can.

Mental confusion and unpredictable behaviors are common. Do your best to maintain your safety.

Attempt to find out as much information as you can regarding what the person took and how much they ingested.

The more information you have to give the first responders, the more likely it is that they will be able to reverse the side effects of the drug. When the paramedics arrive, give them the following information if you have it:

Ready to get help?Let's get started now

Let our treatment experts call you today.
  • Approximate age and weight of the person
  • What drugs they took and at what dosage levels
  • How the drug was taken (swallowed, snorted, smoked, or injected)
  • If the person has a prescription for Lyrica
  • Information on recent food and drink intake
  • If the person struggles with any medical or mental health conditions
  • All symptoms that were observed
  • Any known history of drug abuse or addiction
  • Any other information that may be pertinent

A Lyrica overdose often requires hospitalization and medical care. The faster a person receives medical attention and the more information the medical personnel have, the better the potential outcome.

Reducing Overdose Risk

Misuse of Lyrica greatly raises the odds for a fatal overdose. The potential for an adverse reaction is amplified even more when the drug is mixed with alcohol or other mind-altering substances. Lyrica can interact with other medications as well.

To reduce the likelihood of an overdose, only use Lyrica according to the prescribed instructions. Do not mix Lyrica with alcohol or any other substance of abuse.

If you think you might be witnessing an overdose of any kind, call 911 immediately.

To learn more about your options for treatment, call the addiction specialists at The Palm Beach Institute at (855) 960-5456 today.